Nov 20, 2004
I have an uncontrolled viral load and I'm just taking truvada at the moment. Im already pretty resistant to both drugs in the pill. I forgot to refill my truvada until the day I needed it, and the pharmacy didn't have it in stock. I'm going to pick it up tonight, but I haven't been taking it for 4 days or so. Should I wait until the end of the week and treat it like it was an unscheduled treatment interruption?
Response from Dr. Sherer
You describe an unusual circumstance, i.e. continuing on drugs in the face of ongoing resistance, and only taking two drugs rather than three (or more). From what you describe, I see no reason to wait after you replish your supply - I would advise resuming the therapy right away, and then talking to your doctor and planning what to do in this circumstance in future.
To clarify why your physician might have recommended such a course: There is some limited data on patients who are heavily treatment experienced with resistance to all currently available drugs that the continuation of drugs in the NRTI class, such as zidovudine (AZT) and lamivudine (3TC), or even 3TC alone, can maintain a low viral replication capacity. In a small series in San Francisco, this action was associated with the maintenance of low level viral replication and stable CD4 cells.
There is also some evidence of the same phenomenon with tenofovir, though there is less experience with this drug. And whether this is also true for emtricidine (TFC) is unclear, though there are good reasons to think that its resistance patterns are very similar to that of 3TC.
Because you didn't describe your clinical history and circumstances, I have no way of knowing whether the above rationale applies to you.
If not, or if you are doing this on your own, I urge you to talk to your doctor about this practice and other alternatives that might be open to you. The above remains unproven and a matter of research, rather than accepted practice at present. It is always preferrable to be on a regimen with three active drugs.
Why is Rescriptor So Unpopular?
- Itchy Scrotum After Getting Scratched Sign Of HIV AIDS
- Itchy Vagina After Touching Used Condom Sign Of HIV AIDS
- Muscle Ache After Rubbing Penis Sign Of HIV AIDS
- Can You Get Genital Warts On The Labia Minor?
- Does Bactrim Treat Syphilis?
- If Both Partners Are Std Free Can You Still Get An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.